Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Duluth, MN

April 18, 2005Koochiching County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Apr 18, 2005, 5:40 PM CDT for Koochiching County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2005, 5:40 PM CDT (22:40 UTC)
Expired
Apr 18, 2005, 6:30 PM CDT
In force
50 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Koochiching County, MN

The radar

The Duluth radar (KDLH), 215 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2005-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2005-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-440 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 182243
SVRDLH
MNC071-182330-
/O.NEW.KDLH.SV.W.0002.050418T2240Z-050418T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
540 PM CDT MON APR 18 2005

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 630 PM CDT

* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES SOUTHWEST OF INTERNATIONAL FALLS...AND
  MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERNATIONAL FALLS BY 600 PM CDT

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED ON THE WESTERN SIDE 
OF INTERNATIONAL FALLS WITH THIS STORM. IF YOU ARE IN THE PATH OF 
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4860 9392 4835 9381 4845 9313 4866 9315

$$

04
2 follow-up statements
000 
WWUS53 KDLH 182257
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
557 PM CDT MON APR 18 2005

MNC071-182330-
/O.CON.KDLH.SV.W.0002.000000T0000Z-050418T2330Z/
KOOCHICHING MN-
557 PM CDT MON APR 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CDT FOR
KOOCHICHING COUNTY...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR INTERNATIONAL FALLS...MOVING
NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERNATIONAL FALLS BY 600 PM CDT
  RANIER BY 605 PM CDT
  6 MILES NORTHWEST OF ISLAND VIEW BY 615 PM CDT

LAT...LON 4860 9392 4835 9381 4845 9313 4866 9315

$$

04
000 
WWUS53 KDLH 182320
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
617 PM CDT MON APR 18 2005

MNC071-182330-
/O.CON.KDLH.SV.W.0002.000000T0000Z-050418T2330Z/
KOOCHICHING MN-
617 PM CDT MON APR 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CDT FOR
KOOCHICHING COUNTY...

AT 612 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING PENNY TO QUARTER SIZE HAIL AT INTERNATIONAL 
FALLS. GOLF BALL SIZE HAIL WAS FALLING AT RANIER. THIS STORM WAS 
LOCATED OVER INTERNATIONAL FALLS...MOVING NORTHEAST AT 30 MPH. 
STORMS WILL CONTINUE TO FORM AND TRACK OVER NORTHERN KOOCHICHING 
COUNTY OVER THE NEXT HOUR...AND ADDITIONAL WARNINGS MAY BE NEEDED. 
IN ADDITION TO THE SEVERE THREAT...HEAVY RAIN CAN BE EXPECTED 
PRODUCING PONDING OF WATER.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERNATIONAL FALLS AND RANIER THROUGH AT LEAST 630 PM CDT
  ISLAND VIEW THROUGH 630 PM CDT

LAT...LON 4860 9392 4835 9381 4845 9313 4876 9326

$$

MELDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:00 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 18, 3:00 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT MON APR 18 2005

.DISCUSSION...FORECAST CONCERNS ARE ON TSRA CHANCES IN THE SHORT
TERM. 18Z MSAS SFC PRESSURE PLOT PLACED THE MAIN SFC LOW CENTER IN
SOUTH CENTRAL ND WITH A WEAKER LOW IN NE ND. A WARM FRONT EXTENDED
FROM THE SFC LOW ALONG THE INTERNATIONAL BORDER. TSRA COMPLEX N OF
THE WARM FRONT IN ONTARIO NO LONGER IMPACTING THE FA. COLD FRONT IS
STILL IN CENTRAL ND AND MOVING SLOWLY. CU FIELD HAS DEVELOPED OVER
SOUTHERN HALF OF THE FA AND IS SPREADING N. APPEARS SOMETHING TRYING
TO GET GOING IN NE ND AND HEADING TOWARD CANADA.

THE WEAKER LOW IS EXPECT TO MOVE INTO NW MN THIS EVENING AND NE OF
INL WITH THE WARM FRONT REMAINING QUASI-STATIONARY. TSRA SHOULD
DEVELOP IN THE VICINITY OF THE MAIN LOW CENTER AND THE COLD
FRONT...SPREADING INTO NW MN AND INTO THE FAR NW PORTION OF THE FA
THIS EVENING. LITTLE EASTWARD MOVEMENT TO THE TSRA EXPECTED
OVERNIGHT INITIALLY THE OVERSPREADING THE REST OF THE FA TUESDAY
MORNING AS THE COLD FRONT BEGINS TO MIX WITH THE POWERFUL SHORT WAVE
LIFTING NE FROM NEBRASKA. THE COLD FRONT WILL MOVE INTO NW WI BY
TUESDAY AFTERNOON WITH TSRA ONGOING ACROSS THE FA. WILL END THE PCPN
FROM THE NW GRADUALLY TUESDAY AFTERNOON AS THE FRONT CONTINUES TO
DEPART THE AREA AND A SFC HIGH BUILDS IN FROM CANADA. KEPT LOW POPS
OVER THE FAR SE PORTION OF THE FA IN WI TUESDAY NIGHT FOR ANY
LINGERING PCPN.

SFC HIGH THEN COVERS THE FA WEDNESDAY AND THURSDAY. A BACK DOOR
COLD FRONT MOVES INTO THE FA FROM CANADA ON FRIDAY...BUT NO PCPN
ANTICIPATED ATTM. NEXT ROUND OF PCPN ON TAP FOR SUNDAY AS THE NEXT
UPPER LEVEL SHORT WAVE/SFC SYSTEM DROPS DOWN FROM CANADA.

.AVIATION...VFR CONDITIONS WILL GIVE WAY TO WIDESPREAD MVFR
CONDITIONS TOWARD DAYBREAK TUESDAY. AN UPPER LEVEL LOW PRESSURE
AREA WILL LIFT NORTHEAST...AND COMBINE WITH A COLD FRONT DROPPING
IN FROM THE NORTHWEST...TO PRODUCE MORE WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY ON TUESDAY. SOME IFR CONDITIONS WILL BE
POSSIBLE AT TIMES AS THE PRECIPITATION BECOMES MORE WIDESPREAD.

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...NONE.

GSF
Hazardous weather outlook, Apr 18, 7:30 AM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT MON APR 18 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHEASTERN
MINNESOTA AND NORTHWESTERN WISCONSIN TODAY. ANY THUNDERSTORM
ACTIVITY ACROSS EXTREME NORTHERN MINNESOTA WILL BECOME MORE
WIDESPREAD TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT
COULD PRODUCE PEA SIZED HAIL...WIND GUSTS TO 45 MPH...AND BRIEF HEAVY
RAIN.

MINOR FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER AT
AITKIN TODAY AND TONIGHT. CHECK THE LATEST FLOOD PRODUCTS ISSUED BY
THE NATIONAL WEATHER SERVICE OFFICE IN DULUTH FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AND TUESDAY NIGHT
ACROSS THE REGION AS A COLD FRONT MOVES SOUTHEAST ACROSS THE UPPER
MIDWEST.

MINOR FLOODING IS EXPECTED TO CONTINUE ON THE MISSISSIPPI RIVER AT
AITKIN THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD CALL THE NATIONAL WEATHER SERVICE IN DULUTH
WITH ANY HAIL OR HIGH WIND REPORTS. WEATHER SPOTTERS ARE ALSO ASKED
TO REPORT ANY FLOODING AND DANGEROUSLY HIGH WATER TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

BERDES

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 6:24 PM CDTSevere Thunderstorm WarningDLHKoochiching52 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.